Multiple positive solutions for semilinear elliptic systems involving subcritical nonlinearities in
© Lin; licensee Springer 2012
Received: 29 March 2012
Accepted: 4 October 2012
Published: 24 October 2012
In this paper, we investigate the effect of the coefficient of the subcritical nonlinearity. Under some assumptions, for sufficiently small , there are at least k (≥1) positive solutions of the semilinear elliptic systems
where , , for .
MSC:35J20, 35J25, 35J65.
Keywordssemilinear elliptic systems subcritical exponents Nehari manifold
Let f, g and h satisfy the following conditions:
(A1) f is a positive continuous function in and .
(A3) where , and .
for any .
The Nehari manifold contains all nontrivial weak solutions of ().
This paper is organized as follows. First of all, we study the argument of the Nehari manifold . Next, we prove that the existence of a positive solution of (). Finally, in Section 4, we show that the condition (A2) affects the number of positive solutions of (); that is, there are at least k critical points of such that ((PS)-value) for .
Theorem 1.1 () has at least one positive solution , that is, () admits at least one positive solution.
Theorem 1.2 There exist two positive numbers and such that () has at least k positive solutions for any and , that is, () admits at least k positive solutions.
By studying the argument of Han [, Lemma 2.1], we obtain the following lemma.
Note that is not bounded from below in H. From the following lemma, we have that is bounded from below on .
Lemma 2.2 The energy functional is bounded from below on .
where . Hence, we have that is bounded from below on . □
There exists such that and .
- (ii)For any , since
then . Fix some , there exists such that and . Let . □
Lemma 2.4 For each , there exists a unique positive number such that and .
there exists a unique positive number such that . It follows that . Hence, . □
Remark 2.5 By Lemma 2.3(i) and Lemma 2.4, then for some constant .
then is a solution of ().
It follows that and in . Therefore, is a nontrivial solution of () and . □
3 (PS) γ -condition in H for
First of all, we define the Palais-Smale (denoted by (PS)) sequence and (PS)-condition in H for some functional J.
J satisfies the (PS) γ -condition in H if every (PS) γ -sequence in H for J contains a convergent subsequence.
Lemma 3.2 (i) There exists a (PS) -sequence in for .
In order to prove the existence of positive solutions, we want to prove that satisfies the (PS) γ -condition in H for .
Lemma 3.3 satisfies the (PS) γ -condition in H for .
which is a contradiction. Hence, , that is, strongly in H. □
4 Existence of k solutions
for some and ;
- (ii)for any , there exist positive numbers , and such that for all
Proof of Theorem 1.1 By Lemma 3.2, there exists a (PS) -sequence in for . Since for and , by Lemma 3.3, there exist a subsequence and such that strongly in H. It is easy to check that is a nontrivial solution of () and . Since and , by Lemma 2.6, we may assume that , . Applying the maximum principle, and in Ω. □
where , for and for .
By Lemma 2.4, there exists such that for each . Then we have the following result.
Lemma 4.2 There exists such that if , then for each .
We need the following lemmas to prove that for sufficiently small ε, λ, μ.
Lemma 4.3 .
We may assume that and as , where . By the definition of , then . We can deduce that , that is, . □
Lemma 4.4 There exists a number such that if and , then for any .
- (i)Claim that the sequence is bounded in . On the contrary, assume that , then
- (ii)Claim that On the contrary, assume that , that is, . Then use the argument of (i) to obtain that
which is a contradiction.
which is a contradiction.
Hence, there exists such that if and , then for any . □
Lemma 4.5 If and , then there exists a number such that for any and .
or for any and . □
Then applying Ekeland’s variational principle and using the standard computation, we have the following lemma.
Lemma 4.6 For each , there is a -sequence in H for .
Proof See Cao-Zhou . □
Since satisfies the (PS) γ -condition for , then has at least k critical points in for any and . Set and . Replace the terms and of the functional by and , respectively. It follows that () has k nonnegative solutions. Applying the maximum principle, () admits at least k positive solutions. □
The author was grateful for the referee’s helpful suggestions and comments.
- Lin TC, Wei J: Spikes in two coupled nonlinear Schrödinger equations. Ann. Inst. Henri Poincaré, Anal. Non Linéaire 2005, 22: 403-439. 10.1016/j.anihpc.2004.03.004MathSciNetView ArticleGoogle Scholar
- Alves CO, de Morais Filho DC, Souto MAS: On systems of elliptic equations involving subcritical or critical Sobolev exponents. Nonlinear Anal. 2000, 42: 771-787. 10.1016/S0362-546X(99)00121-2MathSciNetView ArticleGoogle Scholar
- Han P: Multiple positive solutions of nonhomogeneous elliptic system involving critical Sobolev exponents. Nonlinear Anal. 2006, 64: 869-886. 10.1016/j.na.2005.04.053MathSciNetView ArticleGoogle Scholar
- Hsu TS: Multiple positive solutions for a critical quasilinear elliptic system with concave-convex nonlinearities. Nonlinear Anal. 2009, 71: 2688-2698. 10.1016/j.na.2009.01.110MathSciNetView ArticleGoogle Scholar
- Wu TF: The Nehari manifold for a semilinear elliptic system involving sign-changing weight function. Nonlinear Anal. 2008, 68: 1733-1745. 10.1016/j.na.2007.01.004MathSciNetView ArticleGoogle Scholar
- Wang, HC: Palais-Smale approaches to semilinear elliptic equations in unbounded domains. Electron. J. Differ. Equ. Monograph 06 (2004)
- Han P: The effect of the domain topology on the number of positive solutions of elliptic systems involving critical Sobolev exponents. Houst. J. Math. 2006, 32: 1241-1257.Google Scholar
- Cao DM, Zhou HS:Multiple positive solutions of nonhomogeneous semilinear elliptic equations in . Proc. R. Soc. Edinb., Sect. A, Math. 1996, 126: 443-463. 10.1017/S0308210500022836MathSciNetView ArticleGoogle Scholar
- Tarantello G: On nonhomogeneous elliptic involving critical Sobolev exponent. Ann. Inst. Henri Poincaré, Anal. Non Linéaire 1992, 9: 281-304.MathSciNetGoogle Scholar
- Bahri A, Li YY:On a min-max procedure for the existence of a positive solution for certain scalar field equations in . Rev. Mat. Iberoam. 1990, 6: 1-15.MathSciNetView ArticleGoogle Scholar
- Bahri A, Lions PL: On the existence of a positive solution of semilinear elliptic equations in unbounded domains. Ann. Inst. Henri Poincaré, Anal. Non Linéaire 1997, 14: 365-413. 10.1016/S0294-1449(97)80142-4MathSciNetView ArticleGoogle Scholar
- Gidas B, Ni WM, Nirenberg L: Symmetry and related properties via the maximum principle. Commun. Math. Phys. 1979, 68: 209-243. 10.1007/BF01221125MathSciNetView ArticleGoogle Scholar
- Kwong MK:Uniqueness of positive solutions of in . Arch. Ration. Mech. Anal. 1989, 105: 234-266.MathSciNetView ArticleGoogle Scholar
- Lien WC, Tzeng SY, Wang HC: Existence of solutions of semilinear elliptic problems on unbounded domains. Differ. Integral Equ. 1993, 6: 1281-1298.MathSciNetGoogle Scholar
- Lions PL: The concentration-compactness principle in the calculus of variations. The locally compact case. I. Ann. Inst. Henri Poincaré, Anal. Non Linéaire 1984, 1: 109-145.Google Scholar
- Lions PL: The concentration-compactness principle in the calculus of variations. The locally compact case. II. Ann. Inst. Henri Poincaré, Anal. Non Linéaire 1984, 1: 223-283.Google Scholar